Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 104, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2005, 12:21 PM MST for Greenlee County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2005, 12:21 PM MST (19:21 UTC)
- Expired
- Aug 13, 2005, 12:45 PM MST
- In force
- 24 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Greenlee County, AZ
The radar
The Flagstaff radar (KFSX), 205 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 131922 SVRTWC AZC011-131945- /O.NEW.KTWC.SV.W.0104.050813T1921Z-050813T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1221 PM MST SAT AUG 13 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA * UNTIL 1245 PM MST * AT 1216 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HANNAGAN MEADOW...OR ABOUT 58 MILES SOUTHEAST OF SHOW LOW...AND MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. HAIL UP TO 1 INCH IN DIAMETER WAS COVERING THE GROUND ALONG HIGHWAY 191. VERY HEAVY RAIN WAS ALSO OCCURRING WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3373 10915 3374 10941 3355 10947 3354 10918 $$ PYTLAK WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 131934 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1232 PM MST SAT AUG 13 2005 AZC011-131945- /O.CON.KTWC.SV.W.0104.000000T0000Z-050813T1945Z/ GREENLEE AZ- 1232 PM MST SAT AUG 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM MST FOR NORTH CENTRAL GREENLEE COUNTY... AT 1228 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HANNAGAN MEADOW...OR ABOUT 57 MILES SOUTHEAST OF SHOW LOW...MOVING SOUTH AT 5 MPH. THIS STORM WILL CONTINUE TO AFFECT RURAL AREAS OF EXTREME NORTHERN GREENLEE COUNTY HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED COVERING THE GROUND. HEAVY RAIN UP TO AN INCH IN LESS THAT AN HOUR IS ALSO EXPECTED... WHICH WILL CAUSE PONDING OF WATER IN LOW LYING AREAS. LAT...LON 3373 10915 3374 10941 3355 10947 3354 10918 $$ PYTLAK WEATHER.GOV/TUCSON
000 WWUS55 KTWC 131943 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1241 PM MST SAT AUG 13 2005 AZC011-131951- /O.EXP.KTWC.SV.W.0104.000000T0000Z-050813T1945Z/ GREENLEE AZ- 1241 PM MST SAT AUG 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREENLEE COUNTY EXPIRES AT 1245 PM MST... THE SEVERE THUNDERSTORM WHICH PRODUCED QUARTER SIZE HAIL NEAR HANNAGAN MEADOW HAS WEAKENED BELOW SEVERE LEVELS. HOWEVER...IT WAS STILL PRODUCING HEAVY RAIN OVER NORTHERN GREENLEE COUNTY. MOTORISTS SHOULD BE PREPARED FOR STANDING WATER AND LEFTOVER HAIL COVERING HIGHWAY 191 NEAR HANNAGAN MEADOW. LAT...LON 3373 10915 3374 10941 3355 10947 3354 10918 $$ PYTLAK WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:21 AM MST, 3 hours earlier.
Area forecast discussion, Aug 13, 9:21 AM MST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 921 AM MST SAT AUG 13 2005 .SYNOPSIS...ABUNDANT MOISTURE CONTINUES OVER SOUTHEAST ARIZONA AS AN UPPER LEVEL DISTURBANCE SPINS OVER NORTHERN BAJA. THE RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH AT LEAST SUNDAY...WITH A FEW OF THEM EXPECTED TO PRODUCE HEAVY RAIN. A SLOW WEST TO EAST DRYING TREND HAS BEGUN OVER THE WESTERN DESERTS AND WILL GRADUALLY SPREAD ACROSS THE REGION BY MID WEEK. THIS WILL BRING A DECREASE IN THUNDERSTORM ACTIVITY AND WARMER DAYTIME TEMPERATURES. && .DISCUSSION...ANOTHER BUSY 24-48 HOURS IS IN THE OFFING...ESPECIALLY OVER THE E 1/2 OF THE CWA. WELL-DEFINED UPPER LOW OVER BAJA HAS BEGUN TO ELONGATE INTO A SLIGHTLY NEGATIVELY-TILTED SHEAR AXIS AS IT GETS READY TO LIFT NE INTO AZ. WATER VAPOR SATELLITE SHOWS A COUPLE OF IMPULSES ON THE E SIDE OF THE LOW...ONE APPROACHING COCHISE COUNTY...AND THE OTHER NEAR GUYMAS/EMPALME. THE LATTER DISTURBANCE APPEARS TO BE A BIT STRONGER AND MAY HAVE ANOTHER UPPER SPEED MAX ATTENDING IT. EXTRAPOLATION WILL BRING THE 1ST DISTURBANCE INTO THE WHITES BY LATE AFTERNOON WITH THE 2ND ONE ARRIVING IN SANTA CRUZ/COCHISE JUST AFTER 00Z. LARGE SCALE UPPER DYNAMICS ARE QUITE FAVORABLE WITH PERHAPS EVEN A LITTLE WEAK UPPER JET COUPLING THIS EVENING AS WE REMAIN IN THE RIGHT-REAR QUAD OF A 65KT UPPER JET OVER CO. THE MODEST DRYING ABOVE 550MB MAY ALSO HELP GIVE OUR TSTMS SOME PUNCH. BUT UNLIKE TYPICAL TRANSITIONAL SITUATIONS WHICH SOMETIMES LEAD TO A COMBINATION SEVERE TSTMS/FLASH FLOOD EVENT...OUR 850-500MB FLOW IS PRACTICALLY NIL THIS MORNING. KEMX VWP SHOWS A SLIGHT NW PUSH AT THE MOMENT...WITH BOTH THE ETA AND GFS SWINGING US AROUND TO A PALTRY 5KT S FLOW BY TONIGHT. THUS WE MAY HAVE TO DEAL WITH DISORGANIZED AND SLOW MOVING CELLS EVENTUALLY MERGING INTO CLUSTERS AS OUTFLOWS BEGIN TO COLLIDE. OTHER POTENTIAL NEGATIVE IS THAT THE E CWA GOT RAKED YESTERDAY AFTERNOON/EVENING. IT MAY BE TOUGH TO RELOAD COMPLETELY...ALTHOUGH RECENT VISIBLE IMAGERY SHOWS ALTOCU CASTELLANUS DEVELOPING ON THE N FLANKS OF BOTH UPPER IMPULSES. RECENT 700MB LAPS DATA SHOWS A RATHER PERSISTENT AREA OF MOISTURE CONVERGENCE OVER THE E CWA...WITH SLIGHT DRY AIR ADVECTION OVER THE W. THAT MAY BE HINTING AT A SHARPING MOISTURE DISCONTINUITY ALONG THE SANTA CRUZ VALLEY. GIVEN ALL OF THESE TRENDS AND WHAT AREAS HAVE BEEN HIT THE PAST COUPLE OF DAYS...WE WILL MONITOR THE SITUATION FOR A POSSIBLE FLASH FLOOD WATCH LATER THIS AFTERNOON AND EVENING. THE MOST LIKELY LOCATION WOULD BE E OF KTUS TOWARD THE NM BORDER...WITH THE W EDGE PROBABLY DETERMINED BY WHERE THE INITIAL CU DEVELOPMENT OCCURS. SO FOR NOW WELL MONITOR TRENDS VERY CLOSELY AND SEE HOW THINGS EVOLVE. GIVEN THE MODEST DRYING ALOFT...A COUPLE OF WET MICROBURSTS ALSO CANNOT BE RULED OUT...ESPECIALLY IN THE EARLY STAGES OF DEVELOPMENT. OVERALL FORECAST TREND LOOK GOOD IN TERMS OF SHOWING ONE MORE ACTIVE DAY ON SUN BEFORE DRYING SPREADS E AS A POSITIVELY TILTED TROUGH DROPS DOWN THE CA COAST. SINCE THE DRYING TREND HAS ALREADY BEGUN TO OUR W...SW FLOW IS FORECAST TO EXTEND ALL THE WAY DOWN TO THE LOWER LEVELS...AND 500MB TEMPS ARE PROGGED TO WARM TO AROUND -4C...THE DOWNTURN MAY END UP BEING A BIT EARLIER AND SHARPER THAN WE PREVIOUSLY ADVERTISED. HOWEVER IS IS ALSO INTERESTING TO NOTE THAT THE W EXTENSION OF BERMUDA HIGH IN THE GULF OF MEXICO HAS BEEN STRONGER THAN NORMAL THIS SEASON. THE GFS ENSEMBLE MEAN IS NOW COMING INTO LINE WITH THE ECMWF IN REBUILDING THE MONSOON RIDGE RATHER QUICKLY BY NEXT WEEKEND AS THE HIGHER LATITUDES DEAMPLIFY. THESE TRENDS SUGGEST THAT UNLIKE 2004 WHEN THE FIRST E PAC TROUGH IN MID AUG ESSENTIALLY SHUT THE MONSOON DOWN UNTIL A WEAK RESURGENCE IN SEP...THIS BREAK IS NOT GOING TO LAST VERY LONG. IF WE MAKE ANY CHANGES AT ALL...IT MAY BE TO SPEED THE DRYING UP A BIT WHILE ALSO SHADING BACK UP TOWARD LATE AUG CLIMO POPS AROUND DAY 6/7. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 10:45 AM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1045 AM MST SAT AUG 13 2005 AZZ019-029>035-141400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1045 AM MST SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY AND TONIGHT SYNOPSIS...A SUFFICIENT SUPPLY OF MOISTURE TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS REMAINED ACROSS SOUTHEAST ARIZONA TODAY. THIS MOISTURE SUPPLY WILL GRADUALLY SHIFT FARTHER EAST THIS COMING WEEK AS A DRY WESTERLY FLOW ALOFT DEVELOPS OVER THE REGION. THIS DRIER AIR WILL RESULT IN WARMER AFTERNOON TEMPERATURES AND A DAY-TO-DAY DECREASE IN THUNDERSTORM ACTIVITY BY THE MIDDLE OF THE WEEK. DISCUSSION...MOISTURE ACROSS SOUTHEAST ARIZONA REMAINED SUFFICIENT ENOUGH TO SUPPORT SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING. A LOW PRESSURE DISTURBANCE SPINNING OVER NORTHERN BAJA THIS MORNING WILL LIFT NORTHEAST TODAY PROVIDING SOME UPPER LEVEL SUPPORT FOR ORGANIZED THUNDERSTORMS LATER THIS EVENING. THE COMBINATION OF ABUNDANT MOISTURE...SURFACE HEATING...AND LARGE SCALE LIFT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM SOUTHEAST PINAL...EASTERN PIMA...AND SANTA CRUZ COUNTIES EAST INTO SOUTHWEST NEW MEXICO. DRIER AIR SPREADING INTO CENTRAL AND WESTERN PIMA COUNTY WILL LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY TO ISOLATED FOR LATE THIS AFTERNOON AND EVENING. DUE TO HEAVY RAINFALL YESTERDAY...RATHER HIGH MOISTURE CONTENT... AND A WEAK STEERING FLOW...THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY DOWNPOURS WHICH MAY LEAD TO RUNOFF PROBLEMS. THE AREAS OF CONCERN WILL BE ACROSS SANTA CRUZ...EASTERN PIMA...AND GRAHAM COUNTIES WHERE LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES WERE REPORTED WITH YESTERDAYS STORMS. FROM TUCSON WEST...THE MAIN THREAT WILL BE STRONG THUNDERSTORM WINDS DUE TO THE DRIER AIR SPREADING INTO THIS AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A GRADUAL DECREASE IN THUNDERSTORMS THIS COMING WEEK AS A DRIER WESTERLY ALOFT ALOFT DEVELOPS OVER THE REGION. THIS DRIER AIRMASS WILL ALSO LEAD TO WARMER AFTERNOON HIGH TEMPERATURES BY THE MIDDLE OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:32 PM MST | Flash Flood Warning | TWC | Cochise | 58 min |
| Aug 12, 5:37 PM MST | Flash Flood Warning | TWC | Pima | 53 min |
| Aug 12, 6:38 PM MST | Flash Flood Warning | TWC | Cochise | 67 min |
| Aug 12, 7:20 PM MST | Flash Flood Warning | TWC | Pima | 55 min |
| Aug 12, 8:24 PM MST | Flash Flood Warning | TWC | Santa Cruz | 66 min |
| Aug 12, 9:34 PM MST | Flash Flood Warning | TWC | Cochise | 56 min |
| Aug 13, 2:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 28 min |
| Aug 13, 2:33 PM MST | Flash Flood Warning | TWC | Cochise | 57 min |
| Aug 13, 3:20 PM MST | Flash Flood Warning | TWC | Santa Cruz | 25 min |
| Aug 13, 3:26 PM MST | Flash Flood Warning | TWC | Pima | 34 min |
| Aug 13, 4:23 PM MST | Flash Flood Warning | TWC | Pima | 67 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.